Maine, 2012

Hail and Damaging Wind in Maine, June 8, 2012

June 8, 2012 · NWS GYX · 6 events in 3 counties and zones

A shortwave trough and associated strong jet max approached the forecast area on the afternoon of June 8th. Several line segments formed as the flow veered with time and freezing levels dropped.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A shortwave trough and associated strong jet max approached the forecast area on the afternoon of June 8th. Several line segments formed as the flow veered with time and freezing levels dropped. Large hail events occurred with these storms in the afternoon, which transitioned into bowing lines across western Maine.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jun 8, 1:31 PM EST, 39 minutes earlier.

Area forecast discussion, Jun 8, 1:31 PM EST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
231 PM EDT FRI JUN 8 2012

.SYNOPSIS...
A COLD FRONT WILL CROSS THE AREA THIS EVENING AND WILL PUSH
OFFSHORE AFTER MIDNIGHT. HIGH PRESSURE WILL BUILD OVER THE REGION
SATURDAY THROUGH SUNDAY. HIGH PRESSURE WILL MOVE OFFSHORE ON
MONDAY AND WILL REMAIN ANCHORED OFF THE EAST COAST THROUGH
TUESDAY. A SLOW MOVING COLD FRONT WILL APPROACH FROM THE WEST ON
WEDNESDAY. LOW PRESSURE WILL FORM ON THE FRONT OVER SOUTHERN NEW
ENGLAND AS IT SHIFTS INTO THE REGION WEDNESDAY NIGHT AND THURSDAY.
LOW PRESSURE WILL SLOWLY DRIFT SOUTHEAST THURSDAY NIGHT THROUGH
FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
COLD FRONT APPROACHING FROM THE NORTHWEST CURRENTLY DRIVING A LINE
OF THUNDERSTORMS THROUGH THE MOUNTAINS OF MAINE AND NEW HAMPSHIRE
EARLY THIS AFTERNOON. OTHER SCATTERED CONVECTION POPPING
RANDOMLY ACROSS WESTERN NEW ENGLAND AND SOUTHERN NEW HAMPSHIRE.

HIGH CLOUDS LIMITING HEATING SOMEWHAT BUT WITH FREEZING LEVELS
RUNNING 8 TO 9 K FT WON'T TAKE MUCH TO PRODUCE HAIL. IN ADDITION TO
HAIL...INCREASING DYNAMICS AND SHEAR LATER THIS AFTERNOON AND THIS
EVENING MAY PRODUCE SOME BOWING LINE SEGMENTS AND WIND DAMAGE. SPC
DOWN-PLAYING THE POSSIBILITY OF A WATCH ATTM BUT WILL BE MONITORING
THE SITUATION.

EXPECT MUCH OF THIS ACTIVITY TO PUSH EAST OF THE FORECAST AREA BY
MIDNIGHT WITH CLEARING SKIES AND SOME LIGHT PATCHY FOG IN SPOTS.
SHOULD SEE LOWS OVERNIGHT IN THE 40S TO NEAR 50.

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
FINALLY SOME MORE SETTLED WEATHER FOR THE WEEKEND AS HIGH PRESSURE
BUILDS OVER THE NORTHEAST. LOOKING FOR MOSTLY SUNNY SKIES SATURDAY WITH
HIGHS IN THE 70S TO NEAR 80.

MOSTLY CLEAR SATURDAY NIGHT. LIGHT WINDS AND SOME FAIRLY DRY AIR
WILL ALLOW TEMPS TO DROP INTO THE LOWER TO TO MID 40S IN THE NORTH
AND MID 40S TO NEAR 50 IN THE SOUTH.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
UPR LVL RIDGE AND SFC HIGH PRES BUILD OVER THE NE SUNDAY THRU
TUESDAY BRINGING DRY AND WARMER WX TO THE FCST AREA. H5 TEMPS WARM
FROM THE W AND WILL PUSH TEMPS TO VERY MILD LEVELS. HOWEVER AS THE
HIGH DRIFTS TO THE E ONSHORE FLOW AND/OR SEA BREEZES WILL KEEP
COASTAL AREAS AND ADJACENT INTERIOR MAINE ZONES A LITTLE COOLER.

THE UPR LVL RIDGE BEGINS TO BREAK DOWN TUESDAY NGT AS AN UPR LVL
TROF TO THE W PUSHES E THRU THE GREAT LAKES. THE SFC HIGH WEAKENS
CONSIDERABLY AS A SFC LOW AND ASSOCIATED FRONTAL BOUNDARY SLOWLY
MOVE TO THE E TUESDAY NGT. THE UPR LVL TROF AND SFC FNT MOVE INTO
THE NE WEDNESDAY AND WEDNESDAY NGT BRINGING SHRA AND PSBL TSTMS. THE
UPR LVL SYSTEM STALLS OVER THE REGION WITH THE SFC LOW AND FNT DOING
THE SAME. THIS WILL LIKELY KEEP SHRA AND PSBL TSTMS AROUND THURSDAY
AND THURSDAY NGT. THESE WX FEATURES WEAKEN AND MOVE OFFSHORE FRIDAY
ALLOWING SLOW IMPROVEMENT IN OUR WX.

GENERALLY USED GFS40...HPC QPF AND BLEND OF MAV/MET MOS FOR SUNDAY
AND SUNDAY NGT. FOR REST OF THE LONG TERM FCST USED GMOS...EXCEPT
USED A BLEND OF GFS40 AND MEX MOS GUIDANCE FOR MAX AND MIN TEMPS.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
SHORT TERM...IFR/LIFR CEILINGS ALONG THE MAINE COAST THIS
EVENING...IMPROVING TO VFR AFTER MIDNIGHT. VFR SATURDAY AND
SATURDAY NIGHT.

LONG TERM /SUNDAY THROUGH WEDNESDAY/...VFR THRU TUESDAY NGT.
LOWERING CIG/VSBY TO IFR OR LOWER WITH DEVELOPING SHRA AND PSBL
TSTMS DURING THE DAY WEDNESDAY.

&&

.MARINE...
SHORT TERM...NO FLAGS...ALTHOUGH SOME THUNDERSTORMS THIS EVENING
COULD PRODUCE BRIEFLY GUSTY WINDS.

LONG TERM /SUNDAY THROUGH WEDNESDAY/...HIGH PRES KEEPS WINDS AND
SEAS BELOW SCA LEVELS SUNDAY THRU TUESDAY. AN INCREASINGLY
SOUTHERLY FLOW AHEAD OF AN APPROACHING LOW AND CD FNT COULD PUSH
WINDS AND SEAS TO SCA LEVELS ON WEDNESDAY

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Jun 8, 1:33 PM EST, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
233 PM EDT FRI JUN 8 2012

MEZ007>009-012-013-018-019-NHZ001>010-013-091845-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-INTERIOR YORK-INTERIOR CUMBERLAND-NORTHERN COOS-
SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-SOUTHERN GRAFTON-
SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-STRAFFORD-
INTERIOR ROCKINGHAM-
233 PM EDT FRI JUN 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG THUNDERSTORMS ARE POSSIBLY THROUGH THIS EVENING IN ADVANCE
OF AN APPROACHING COLD FRONT. SOME OF THE STORMS MAY BECOME
SEVERE WITH THE POTENTIAL FOR LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ014-020>028-NHZ014-091845-
SOUTHERN SOMERSET-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-COASTAL YORK-
COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
COASTAL ROCKINGHAM-
233 PM EDT FRI JUN 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND
SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ150>154-091845-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
233 PM EDT FRI JUN 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 8, 12:00 PM EST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
100 PM EDT FRI JUN 8 2012

MEZ007-NHZ001-002-081745-
NORTHERN COOS-NORTHERN OXFORD-SOUTHERN COOS-
100 PM EDT FRI JUN 8 2012

...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY AND COOS COUNTY
THROUGH 145 PM EDT...

AT 100 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES SOUTHEAST OF CLARKSVILLE...OR
ABOUT 14 MILES NORTHEAST OF COLEBROOK...STATIONARY. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND DIXVILLE NOTCH STATE
PARK...COLEMAN STATE PARK...WILSONS MILLS...MILLSFIELD...ERROL...
DIXVILLE NOTCH...COLEBROOK...LAKE FRANCIS STATE PARK...STEWARTSTOWN
AND PITTSBURG THROUGH 145 PM EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH
CAN BE EXPECTED.

LAT...LON 4501 7151 4504 7150 4505 7152 4507 7151
      4510 7146 4501 7097 4469 7116 4490 7151
      4500 7154

MPK
Special weather statement, Jun 8, 12:04 PM EST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
104 PM EDT FRI JUN 8 2012

MEZ007-008-NHZ001-081745-
NORTHERN COOS-NORTHERN FRANKLIN-NORTHERN OXFORD-
104 PM EDT FRI JUN 8 2012

...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY...COOS COUNTY AND
FRANKLIN COUNTY THROUGH 145 PM EDT...

AT 104 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES NORTHEAST OF LAKE FRANCIS STATE
PARK...OR ABOUT 18 MILES NORTHEAST OF CANAAN...MOVING EAST AT 20 MPH.
THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND LAKE FRANCIS
STATE PARK...OQUOSSOC AND DAVIS THROUGH 145 PM EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH
CAN BE EXPECTED.

LAT...LON 4512 7069 4489 7079 4505 7135 4522 7127

MPK
Special weather statement, Jun 8, 12:17 PM EST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
117 PM EDT FRI JUN 8 2012

MEZ007>009-012>014-018>020-NHZ001>010-013-082330-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-
SOUTHERN OXFORD-SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-NORTHERN COOS-SOUTHERN COOS-
NORTHERN GRAFTON-NORTHERN CARROLL-SOUTHERN GRAFTON-
SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-STRAFFORD-
INTERIOR ROCKINGHAM-
INCLUDING THE CITIES OF...ANDOVER...ROXBURY...UPTON...
WILSONS MILLS...COBURN GORE...RANGELEY...KINGFIELD...BINGHAM...
JACKMAN...RUMFORD...NORWAY...FRYEBURG...OXFORD...FARMINGTON...
WILTON...MADISON...SKOWHEGAN...PITTSFIELD...SANFORD...BERWICK...
NORTH WINDHAM...GORHAM...BRIDGTON...LEWISTON-AUBURN...
LIVERMORE FALLS...COLEBROOK...BERLIN...LANCASTER...LITTLETON...
NORTH CONWAY...LEBANON...HANOVER...PLYMOUTH...WOLFEBORO...
OSSIPEE...CLAREMONT...NEWPORT...CHARLESTOWN...CONCORD...
HOOKSETT...LACONIA...MEREDITH...ROCHESTER...DOVER...SALEM...
DERRY...EXETER
117 PM EDT FRI JUN 8 2012

...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND INTO THE
EVENING...

EARLY THIS AFTERNOON THUNDERSTORMS ARE JUST BEGINNING TO DEVELOP
ACROSS NORTHERN NEW HAMPSHIRE AND WESTERN MAINE. CONDITIONS ARE
VERY FAVORABLE FOR THESE STORMS TO CONTINUE TO DEVELOP THROUGH THE
AFTERNOON AND INTO THE EVENING AS THEY MOVE SOUTHEAST. ALL OF NEW
HAMPSHIRE AND WESTERN MAINE MAY SEE SOME OF THESE STORMS BECOME
SEVERE AND PRODUCE DAMAGING WINDS AND LARGE HAIL.

PEOPLE ENGAGED IN OUTDOOR ACTIVITIES SHOULD KEEP AN EYE TO THE
SKY AND BE READY TO QUICKLY MOVE TO SHELTER IF A SEVERE
THUNDERSTORM WARNING IS ISSUED OR THE SKY BEGINS TO LOOK
THREATENING. BOATERS ON THE LAKES SHOULD TAKE APPROPRIATE
PRECAUTIONS AND BE PREPARED TO SEEK SAFE HARBOR IMMEDIATELY IF
THREATENING WEATHER APPROACHES.

LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATER
UPDATES ON THIS SITUATION.
Special weather statement, Jun 8, 12:42 PM EST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
142 PM EDT FRI JUN 8 2012

MEZ007>009-NHZ001-002-081830-
CENTRAL SOMERSET-NORTHERN COOS-NORTHERN FRANKLIN-NORTHERN
OXFORD-SOUTHERN COOS-
142 PM EDT FRI JUN 8 2012

...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY...OXFORD
COUNTY...COOS COUNTY AND FRANKLIN COUNTY THROUGH 230 PM EDT...

AT 142 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
4 MILES SOUTHEAST OF PITTSTON FARM TO 11 MILES NORTHWEST OF FLAGSTAFF
LAKE TO LINCOLN PLANTATION TO 11 MILES WEST OF NORTHUMBERLAND...OR
ALONG A LINE EXTENDING FROM 22 MILES NORTHEAST OF JACKMAN TO 14 MILES
NORTHEAST OF EUSTIS TO 18 MILES WEST OF RANGELEY TO 13 MILES
NORTHWEST OF LANCASTER...MOVING EAST AT 20 MPH. THIS CLUSTER OF
STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND DIXVILLE NOTCH
STATE PARK...LINCOLN PLANTATION...WILSONS MILLS...TIM POND...PITTSTON
FARM...LONG POND...DAVIS...MILLSFIELD...EUSTIS AND STRATFORD THROUGH
230 PM EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH
CAN BE EXPECTED.

BOATERS SHOULD SEEK SAFE HARBOR IMMEDIATELY UNTIL THREATENING WEATHER
PASSES.

IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5
MILES AWAY FROM THE PARENT THUNDERSTORM.

LAT...LON 4587 6966 4586 6966 4586 6970 4576 6971
      4574 6979 4569 6977 4565 6969 4558 6970
      4554 6977 4540 6972 4526 6986 4486 7055
      4443 7144 4449 7160 4456 7161 4459 7154
      4472 7162 4496 7110 4540 7041 4594 6994

MARINE
Special weather statement, Jun 8, 1:10 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
210 PM EDT FRI JUN 8 2012

NHZ003-081900-
NORTHERN GRAFTON-
210 PM EDT FRI JUN 8 2012

...STRONG THUNDERSTORMS WILL IMPACT GRAFTON COUNTY THROUGH 300 PM
EDT...

AT 208 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 3 MILES SOUTH OF SUGAR
HILL...OR ABOUT 8 MILES SOUTHWEST OF BETHLEHEM...MOVING EAST AT 20
MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND SUGAR HILL...FRANCONIA...EASTON...FRANCONIA NOTCH STATE PARK
AND LINCOLN THROUGH 300 PM EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH
CAN BE EXPECTED.

BOATERS SHOULD SEEK SAFE HARBOR IMMEDIATELY UNTIL THREATENING WEATHER
PASSES.

IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5
MILES AWAY FROM THE PARENT THUNDERSTORM.

LAT...LON 4422 7142 4396 7146 4411 7191 4429 7184

MARINE
Special weather statement, Jun 8, 1:29 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
229 PM EDT FRI JUN 8 2012

MEZ007>009-012-NHZ002>004-081915-
CENTRAL SOMERSET-NORTHERN CARROLL-NORTHERN FRANKLIN-NORTHERN
GRAFTON-NORTHERN OXFORD-SOUTHERN COOS-SOUTHERN OXFORD-
229 PM EDT FRI JUN 8 2012

...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY...OXFORD
COUNTY...COOS COUNTY...CARROLL COUNTY...GRAFTON COUNTY AND FRANKLIN
COUNTY THROUGH 315 PM EDT...

AT 229 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
10 MILES NORTH OF LAKE MOXIE TO 3 MILES EAST OF EASTON...OR ALONG A
LINE EXTENDING FROM 11 MILES WEST OF GREENVILLE TO 9 MILES SOUTH OF
BETHLEHEM...MOVING SOUTHEAST AT 20 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND TWIN MOUNTAIN...
UPTON...RANGELEY...FLAGSTAFF LAKE...DALLAS...MILAN...EASTON...
CARROLL...THE FORKS AND SOUTH ARM THROUGH 315 PM EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH
CAN BE EXPECTED.

BOATERS SHOULD SEEK SAFE HARBOR IMMEDIATELY UNTIL THREATENING WEATHER
PASSES.

IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5
MILES AWAY FROM THE PARENT THUNDERSTORM.

LAT...LON 4553 6976 4522 6968 4395 7149 4414 7183
      4554 6979

MARINE

The radar

The Portland,ME radar (KGYX), 89 km away, was scanning. The volume nearest the first event began at 19:10 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Oxford

When
June 8, 2:10 PM EST to 2:14 PM EST
Where
Oxford County, 2.82 mi ENE of East Andover
Measured
1 in hail
Reported by
Public
Coordinates
44.640, -70.650

A severe thunderstorm produced very strong winds and 1 inch hail in East Andover.

Hail, Cumberland

When
June 8, 3:30 PM EST to 3:34 PM EST
Where
Cumberland County, 0.85 mi SW of Windham Center
Measured
1 in hail
Reported by
Public
Coordinates
43.771, -70.412

A severe thunderstorm produced 1 inch hail in Windham.

Thunderstorm Wind, Kennebec

When
June 8, 3:35 PM EST to 3:39 PM EST
Where
Kennebec County, 2.3 mi SSW of Wayne
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
44.320, -70.090

A severe thunderstorm downed trees on wires near Wayne resulting in the loss of power to over 600 homes.

Hail, Cumberland

When
June 8, 3:40 PM EST to 3:44 PM EST
Where
Cumberland County, 1 mi E of Standish
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.730, -70.530

A severe thunderstorm produced 1 inch hail near Standish.

Hail, Cumberland

When
June 8, 4:05 PM EST to 4:09 PM EST
Where
Cumberland County, 0.5 mi W of Gorham
Measured
0.88 in hail
Reported by
Public
Coordinates
43.680, -70.440

A severe thunderstorm produced 0.88 inch hail in Gorham.

Hail, Cumberland

When
June 8, 4:20 PM EST to 4:25 PM EST
Where
Cumberland County, 0.69 mi S of Cape Elizabeth
Measured
0.88 in hail
Reported by
Public
Coordinates
43.560, -70.200

A severe thunderstorm produced 0.88 inch hail in Cape Elizabeth.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2012Every state in 2012This day in weather historyWarnings in Maine, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 392914, 392917, 392933, 392920, 392922, 392927.